Surviving the storm- Managing thyroid storm with drug induced-agranulocytosis
A Agha, S Nawaz, S Jones, Good Hope Hospital.
Thyroid storm is a rare yet life-threatening complication of hyperthyroidism with a mortality rate of around 20%. Here we attempt to describe a similar case of thyroid storm with additional complication of drug induced agranulocytosis causing management dilemmas.
A 53 years old female with toxic multinodular goitre, non-compliant to carbimazole treatment (30 mg per day) off and on for 15 years, awaiting total thyroidectomy, presents to emergency with shortness of breath on exertion, palpations, extreme lethargy and leg oedema. She was found to have temperature of 37.8, with irregularly irregular pulse of 170 and clinically in pulmonary edema. Her labs showed FT4 of 64.5 pmol/L, FT3 of 45.4 pmol/L and TSH < 0.01 with the chest x-ray confirming bilateral moderate pleural effusion and an ejection fraction of 50% with pulmonary hypertension on echocardiogram. Her Burch & Wartofsky thyroid storm score was 60. She was started on intravenous furosemide, bisoprolol and started on 40 mg carbimazole once daily with some slight improvement of symptoms but as her neutrophil count dropped from 2.7 to 0.32 she was switched to propylthiouracil 100 mg four times a day and her agranulocytosis improved with neutrophil count remaining stable at around 1.3 and she was transferred for surgery with preoperative Lugols solution cover and underwent total thyroidectomy without complications with 8 week postoperative follow-up showing T3 of 3.1, T4 of 10.5 and TSH of 1.2. This case highlights that high index of suspicion, early diagnosis, prompt treatment with anti-thyroid drugs and careful observation of neutropenia is necessary to treat thyroid storm.